The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
Source: Piscitelli SC, et al. Eighth Conference on Retroviruses and Opportunistic Infections (CROI), Chicago, Feb. 4-8, 2001. Abstract No. 743; Southwell H, et al. 8th CROI, Chicago, Feb. 4-8, 2001. Abstract No. 497.
Comment by Thomas G. Schleis, MS, RPH
Director of Pharmacy Services
In recent years, the sales of complementary and alternative medicines (CAMs) have skyrocketed. Once limited to health food stores, CAMs now can be found on the shelves of most pharmacies and grocery stores. The increase in sales of these products can be attributed to many different factors. The desire to achieve a healthier lifestyle, dissatisfaction with traditional medications and their side effects, and the desire for a potential cure when one does not exist in traditional medicine are just some of the reasons for this phenomenon. While some data support the clinical efficacy of some CAMs, much of their use is the result of anecdotal information.
For years, the industry surrounding the sales and marketing of CAMs was under little regulation, in part because the products appeared to be safe. Unfortunately, while these preparations individually may be safe in many cases, some serious drug interactions have surfaced over the last three to five years as CAMs have become more commonly used. Human immunodeficiency virus (HIV) medications and warfarin are pharmaceuticals that have exhibited potentially serious drug interactions with many of the herbal products. (See Table 1, p. 15.) Unfortunately, patients with HIV or cancer often are are looking for alternative therapies to supplement their traditional therapy — especially when the long-term prognosis is not good.
Drug Interactions of Herbal Preparations with HIV Medications, Antifungals, and Warfarin
|Garlic||Saquinavir*Warfarin and other drugs with
|Decreased saquinavir levels
Increased effect of warfarin
|1. Piscitelli SC, et al.
|Ginkgo biloba||Warfarin and other drugs with
Increased effect of warfarin
Theorized with warfarin,
documented with aspirin (2)
|Ginseng||Warfarin||Increased effect of warfarin||3. Janetzky K, Morreale AP.|
|Milk Thistle||Saquinavir*||Decreased saquinavir levels||4. Study ongoing at this time.|
|St. John’s wort||Indinavir*||Decreased indinavir level.||5. Piscitelli SC, et al.|
|Warfarin||Decreased effect of warfarin||6. Yue QY, et al.|
|Azole antifungals||Decreased antifungal activity||Theorized|
In the second study, 267 (82%) of 324 patients interviewed at the University of Cleveland from April to July 2000 confirmed using some type of alternative medication. Investigators catalogued more than 567 forms of alternative therapies during these interviews. Most patients (59%) stated they had informed their clinicians about their alternative therapy use, but researchers found it to be documented in the chart only 13% of the time. Patients were more likely to inform the nurse or doctor about their use of anabolic steroids or protein supplements than teas or alternative therapies.
• Clinical implications.
Garlic capsules are commonly taken by the lay public to slow the process of atherosclerosis and to control hypertension. Garlic administration has been shown to reduce blood sugar levels, cholesterol, triglycerides and low-density lipoprotein (LDL), increase high-density lipoprotein (HDL), reduce platelet adhesiveness, and increase fibrinolytic activity. It also is touted as a means to ward off coughs and colds, although scientific confirmation of this is lacking. The interaction between garlic and saquinavir was significant in healthy individuals.
• Nursing considerations.
Complicating the effective monitoring of drug interactions between CAMs and pharmaceuticals is that many patients do not consider CAMs to be "drugs," or do not divulge the use of these preparations to their health care professional for fear of ridicule. Studies show that even when patients do divulge such information, it may not be included in the patient’s medical record. All practitioners need to become more familiar with herbal preparations, their potential side effects, and drug interactions. A number of resources are available and updated on a regular basis to keep care providers abreast of the current literature. (See Table 2, above.) These studies demonstrate the necessity of documenting all medications, prescribed and over -the-counter (OTC), as well as herbs and food supplements, whether of pharmaceutical or natural origin.
Alternative Medicine References
|http://www.naturaldatabase.com||World wide web|
|Alternative Medicine Alert||www.ahcpub.com|
|Journal of Alternative and|
|The Review of Natural Products||Facts and Comparisons
111 W. Port Plaza
St. Louis, MO 63146
Patients need to be made aware of prescribed medications that are prone to interact with other substances. Auxiliary personnel assisting with patient intake and histories need to understand the importance of asking about, encouraging patients to report, and documenting use of OTC drugs, supplements, and problematic foods. n